Iowa, 2016

Winter Weather in Iowa, February 13 to 14, 2016

February 13 to 14, 2016 · NWS FSD · 6 events in 6 counties and zones

Snow accumulating up to 4 inches combined with south to southeast winds 15 to 30 mph to cause areas of blowing snow from late morning of February 13th into the morning of February 14th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulating up to 4 inches combined with south to southeast winds 15 to 30 mph to cause areas of blowing snow from late morning of February 13th into the morning of February 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 13, 5:12 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Feb 13, 5:12 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 AM CST SAT FEB 13 2016

.SHORT TERM...(TODAY THROUGH SUNDAY AFTERNOON)
ISSUED AT 330 AM CST SAT FEB 13 2016

AS THE WAVE APPROACHES FROM THE WEST LOW TO MID LEVEL WINDS ARE
TURNING TO A BIT OF A WESTERLY DIRECTION AND ADVECTING IN WARMER
AND MORE MOIST AIR. THIS IS ALLOWING SOME LIGHT SNOW TO DEVELOP IN
CENTRAL PARTS OF SOUTH DAKOTA. FORCING WILL BE FAIRLY MINIMAL
THROUGH THE MORNING SO WILL HAVE ONLY CHANCE POPS WEST OF INTERSTATE
29 THROUGH THE MORNING WITH MINOR ACCUMULATIONS POSSIBLE. BY THIS
AFTERNOON THE BAND WILL TRY TO BECOME MORE ORGANIZED BUT WILL BE
FIGHTING SOME DRY AIR. WILL MAINTAIN CHANCE POPS THROUGH THE
AFTERNOON AND SPREAD THEM EAST BUT THIS IS A SPOT WHERE A NARROW
NORTHWEST TO SOUTHEAST BAND COULD DEVELOP SOONER THAN EXPECTED WITH
THE BETTER CHANCES WEST OF INTERSTATE 29.

THE CHANCE FOR SNOW WILL INCREASE QUICKLY BETWEEN 22Z AND 4Z FROM
WEST TO EAST AS THE MAIN WAVE BEGINS TO PUSH ONTO THE PLAINS. THE
MID LEVEL THERMAL RIDGE SUPPORTS THE BETTER CHANCE FOR SNOWFALL
ALONG AND NORTH OF INTERSTATE 90 BUT A BIT SOUTH OF PREVIOUS
RUNS.WOULD NOT BE SURPRISED TO SEE SOME OF THE LOCALLY HIGHER
AMOUNTS FROM ABOUT DE SMET THROUGH LUVERNE TOWARDS SPENCER IOWA.
WHILE INSTABILITY IS NOT OVERLY IMPRESSIVE ANY LIFT FROM ABOUT 750-
700MB SHOULD HAVE SOME ABILITY TO RISE FAIRLY EASILY. THIS MATCHES
WELL WITH THE LOCATION OF THE THERMAL RIDGE AND BETTER FORCING WHICH
SEEMS TO COME THROUGH FROM ABOUT 8 PM THIS EVENING THROUGH ABOUT 5
AM SUNDAY MORNING. LIKELY TO BE LINGERING SNOWFALL BEFORE AND AFTER
THIS LIFT...THIS JUST APPEARS TO BE THE WINDOW OF BEST
ACCUMULATIONS.

AS FOR HEADLINES...WILL GO WITH A WINTER WEATHER ADVISORY. SNOW
AMOUNTS SHOULD NOT EXCEED 6 INCHES SO THE MAIN FOCUS WILL BE THE
WIND INTERACTING WITH THE EXISTING SNOW PACK AND THE NEW SNOW. SOUTH
WINDS WILL BECOME PRETTY GUSTY LATE AFTERNOON AND OVERNIGHT WHICH
WILL CAUSE BLOWING/DRIFTING AND REDUCED VISIBILITIES. AT TIMES WE
OVERDO THE SOUTH WINDS IN CASES LIKE THIS AS MIXING IS NOT AS DEEP
AS EXPECTED WHICH IS ONE REASON FOR THE ADVISORY VERSUS A BLIZZARD
WARNING. BUT...DO SUSPECT SOME BRIEF WHITEOUT CONDITIONS SO WILL
NEED TO PAY CLOSE ATTENTION TO CONDITIONS THIS EVENING AS THE
POTENTIAL FOR WIDESPREAD WHITEOUT CONDITIONS IS NOT THAT FAR OFF.

.LONG TERM...(SUNDAY EVENING THROUGH FRIDAY)
ISSUED AT 330 AM CST SAT FEB 13 2016

THE MAIN THEME FOR NEXT WEEK WILL BE MODERATING TEMPERATURES WITH
THE NEXT BEST CHANCE OF PRECIPITATION COMING IN ON MONDAY NIGHT. IN
A WARM AIR ADVECTION PATTERN MONDAY LOOKS TO BE MILDER WITH HIGHS
INTO THE 30S MOST AREAS...THOUGH TOPPING OUT IN THE 40S THROUGH
SOUTH CENTRAL SOUTH DAKOTA. MODELS IN DECENT AGREEMENT...WITH SOME
VARIATION IN TIMING...ON A SHORTWAVE DROPPING INTO OUR AREA ON
MONDAY NIGHT IN A NORTHWESTERLY UPPER LEVEL FLOW. THIS SYSTEM COULD
BRING SOME LIGHT SNOW TO THE AREA...POSSIBLY BEGINNING AS A LITTLE
RAIN IN OUR SOUTHWEST ON MONDAY EVENING WITH SURFACE TEMPS STILL IN
THE UPPER 30S AT THAT POINT. QPF AMOUNTS WOULD SUGGEST AROUND AN
INCH TO NEAR 2 INCHES OF SNOWFALL ACCUMULATION FOR ALL BUT THE
SOUTHWEST INTO EARLY TUESDAY MORNING.

COOLER AIR WILL THEN FILTER IN BEHIND THIS SYSTEM...WITH HIGHS ON
TUESDAY AND WEDNESDAY JUST A SHADE LOWER...IN THE UPPER 20S AND
30S...TO A FEW 40S FAR SOUTHWEST. MORE SIGNIFICANT WARMING THEN
LOOKS TO MOVE BACK INTO THE AREA FOR THE END OF NEXT WEEK AS A
WESTERN CONUS UPPER LEVEL RIDGE SLIDES EASTWARD. WITH THAT...COULD
ACTUALLY SEE HIGHS INTO THE 50S FOR THE MISSOURI RIVER VALLEY
CORRIDOR FOR THURSDAY AND FRIDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 510 AM CST SAT FEB 13 2016

VFR CONDITIONS WILL BE FAIRLY PREVALENT THROUGH THE MORNING BUT
THE AFTERNOON INTO THE EVENING WILL SEE MVFR CEILINGS SPREAD
ACROSS THE AREA AS SNOW DEVELOPS. STRONG SOUTHERLY WINDS WILL
DEVELOP THROUGH THIS TIME AS WELL BRINGING A GOOD CHANCE FOR IFR
VISIBILITIES IN SNOW AND BLOWING SNOW THIS EVENING AND OVERNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     SUNDAY FOR SDZ040-055-056-061-062-066-067.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST
     SUNDAY FOR SDZ038-039-052>054-057>060.

MN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     SUNDAY FOR MNZ071-072-080-081-089-090-097-098.

     WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR MNZ080-081-
     089-090.

IA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     SUNDAY FOR IAZ001>003-012>014-021-022.

     WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR IAZ002-003-
     013-014-021-022.

NE...NONE.
&&

SHORT TERM...08
LONG TERM...JM
AVIATION...08
Hazardous weather outlook, Feb 13, 4:43 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CST SAT FEB 13 2016

IAZ002-003-013-014-021-022-MNZ080-081-089-090-141045-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-MURRAY-
COTTONWOOD-NOBLES-JACKSON-
443 AM CST SAT FEB 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES WILL RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO
THROUGH MID MORNING.

LIGHT SNOW WILL DEVELOP ACROSS THE AREA THIS EVENING AND CONTINUE
INTO SUNDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM
3 TO 5 INCHES...WITH THE HIGHER AMOUNTS THROUGH SOUTHWESTERN
MINNESOTA. IN ADDITION...SOUTHEASTERLY WINDS OF 15 TO 30 MPH WILL
RESULT IN AREAS OF BLOWING SNOW RESULTING IN LOCALIZED
VISIBILITIES OF A HALF A MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW MAY DEVELOP ACROSS THE AREA AGAIN ON MONDAY NIGHT. ANY
ACCUMULATION IS EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-012-MNZ071-072-097-098-SDZ038>040-052>056-059>062-066-067-
141045-
LYON IA-SIOUX-LINCOLN MN-LYON MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-
MINNEHAHA-TURNER-LINCOLN SD-
443 AM CST SAT FEB 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP ACROSS THE AREA BY LATE THIS AFTERNOON OR
EVENING AND CONTINUE INTO EARLY SUNDAY. TOTAL SNOWFALL
ACCUMULATIONS WILL RANGE FROM 2 TO 6 INCHES...WITH THE HIGHER
AMOUNTS THROUGH EAST CENTRAL SOUTH DAKOTA INTO SOUTHWESTERN
MINNESOTA. IN ADDITION...SOUTHEASTERLY WINDS OF 15 TO 30 MPH WILL
RESULT IN AREAS OF BLOWING SNOW RESULTING IN LOCALIZED
VISIBILITIES OF A HALF A MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW MAY DEVELOP ACROSS THE AREA AGAIN ON MONDAY NIGHT. ANY
ACCUMULATION IS EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ020-031-032-NEZ013-014-SDZ050-057-058-063>065-068>071-141045-
PLYMOUTH-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-AURORA-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-CLAY SD-UNION-
443 AM CST SAT FEB 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP ACROSS THE AREA BY LATE THIS AFTERNOON OR
EVENING AND CONTINUE INTO EARLY SUNDAY. TOTAL SNOWFALL
ACCUMULATIONS WILL RANGE FROM 1 TO 2 INCHES. IN
ADDITION...SOUTHEASTERLY WINDS OF 15 TO 30 MPH WILL RESULT IN
AREAS OF BLOWING SNOW RESULTING IN LOCALIZED VISIBILITIES OF A
HALF A MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW MAY DEVELOP ACROSS THE AREA AGAIN ON MONDAY NIGHT. ANY
ACCUMULATION IS EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Lyon

When
February 13, 10:00 AM CST to February 14, 9:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snowfall of 1 to 3 inches combined with southeast winds gusting around 30 mph at times to produce areas of blowing snow, with visibilities lowering locally to below one mile.

Winter Weather, Osceola

When
February 13, 10:00 AM CST to February 14, 9:00 AM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snowfall of 1 to 3 inches combined with southeast winds gusting around 30 mph at times to produce areas of blowing snow, with visibilities lowering locally to below one mile.

Winter Weather, Dickinson

When
February 13, 10:00 AM CST to February 14, 9:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snowfall of 1 to 3 inches combined with southeast winds gusting around 30 mph at times to produce areas of blowing snow, with visibilities lowering locally to below one mile.

Winter Weather, Sioux

When
February 13, 10:00 AM CST to February 14, 9:00 AM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snowfall of 1 to 4 inches combined with southeast winds gusting around 30 mph at times to produce areas of blowing snow, with visibilities lowering locally to below one mile. An accumulation of 3.2 inches was reported at Orange City.

Winter Weather, O'Brien

When
February 13, 10:00 AM CST to February 14, 9:00 AM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snowfall of 1 to 4 inches combined with southeast winds gusting around 30 mph at times to produce areas of blowing snow, with visibilities lowering locally to below one mile. An accumulation of 3.2 inches was reported at Sheldon.

Winter Weather, Clay

When
February 13, 10:00 AM CST to February 14, 9:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snowfall of 1 to 4 inches combined with southeast winds gusting around 30 mph at times to produce areas of blowing snow, with visibilities lowering locally to below one mile. An accumulation of 3.0 inches was reported at Everly.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619192, 619193, 619194, 619195, 619196, 619197.